What are Rebound Headaches?

Michael Pollick
Michael Pollick
Michael Pollick
Michael Pollick
Rebound headaches are usually a reaction to the effects of pain medication.
Rebound headaches are usually a reaction to the effects of pain medication.

Many people afflicted with a sudden or severe headache instinctively reach for an over-the-counter pain medication to ease their symptoms. If that pain medication includes caffeine as an ingredient the relief should arrive even faster. The problem is, however, that the ingestion of an excessive amount of pain medication can relieve the initial headache, but trigger another one during the withdrawal stage. Taking more medication addresses this second headache, but only until the medication wears off. This vicious cycle of pain medication and recurrent headache symptoms is known in the medical community as rebound headaches or medication overuse headaches.

Pain medications like aspirin can trigger rebound headaches if dosage instructions are not properly followed.
Pain medications like aspirin can trigger rebound headaches if dosage instructions are not properly followed.

Rebound headaches are generally a reaction to the effects of the pain medication, not necessarily a return to the original type of headache pain. A person may take medication to relieve a sinus headache, for example, but only gain temporary relief from the recommended dosage. Taking a higher dose of sinus medication or taking it too often can trigger a different type of headache, most likely triggered by ingredients in the medication itself. Many people suffer rebound headaches after caffeine leaves their system. Medical professionals suggest limiting the intake of caffeinated beverages or stimulants while taking pain relievers for headaches.

People withdrawing from pain medications may still experience migraines.
People withdrawing from pain medications may still experience migraines.

Standard pain medications such as aspirin, acetaminophen, or ibuprofen can trigger rebound headaches if dosage instructions are not followed closely. Taking three aspirin tablets at one time, for instance, will not necessarily reduce the pain of a headache any faster or longer than the standard dose. If a medication's label suggests taking no more than six tablets in a 24 hour period, consuming ten tablets can trigger painful rebound headaches once the medication begins to leave the system. Most over-the-counter headache medicines are intended for very occasional use, so people who suffer from more severe types of headaches should not take a daily painkiller to ward off their arrival. The build-up of painkillers, especially prescription painkillers containing opiates, can be a set-up for extremely painful rebound headaches which cannot be relieved with standard medications.

The recommended course of action for treating rebound headaches is a controlled withdrawal from the pain medications. The patient may continue to suffer from migraine or other types of severe headaches while detoxing, but those pain symptoms can be controlled through other treatments. Once the pain medication has completely left the patient's system, future use of over-the-counter pain killers should be carefully monitored or restricted.

Michael Pollick
Michael Pollick

A regular TheHealthBoard contributor, Michael enjoys doing research in order to satisfy his wide-ranging curiosity about a variety of arcane topics. Before becoming a professional writer, Michael worked as an English tutor, poet, voice-over artist, and DJ.

Michael Pollick
Michael Pollick

A regular TheHealthBoard contributor, Michael enjoys doing research in order to satisfy his wide-ranging curiosity about a variety of arcane topics. Before becoming a professional writer, Michael worked as an English tutor, poet, voice-over artist, and DJ.

Discussion Comments

Ruggercat68

If I can only take one kind of headache relief medication, I'll almost always reach for the kind with caffeine. I think the caffeine helps get the rest of the ingredients into my system faster. But I have noticed I'll get a rebound headache about six hours or so after the first one goes away. I never made the association between the caffeine and the second headache until I read this article.

I used to have chronic headaches that would affect my vision and trigger some emotional outbursts. My doctor prescribed a migraine headache treatment, but I wasn't convinced it was actually a migraine type of headache. I thought it was more along the lines of what they call a "hatband headache". If I didn't take the painkillers on a regular schedule, I'd get a migraine rebound headache the next morning. I'm better now, and I no longer take any OTC painkillers that contain caffeine.

Inaventu

One thing I try to do when I get a headache is identify what kind of headache it is. In other words, what is the underlying cause of the pain? If it's most likely a sinus headache, I'll take one kind of headache relief medicine It it's a stress headache, I'll take something else. Sometimes I'll know it's the beginning of a migraine and I'll take my prescription strength painkillers. I've noticed I won't get nearly as many rebound headaches if I take the right medication for the right kind of headache the first time.

Post your comments
Login:
Forgot password?
Register:
    • Rebound headaches are usually a reaction to the effects of pain medication.
      By: adimas
      Rebound headaches are usually a reaction to the effects of pain medication.
    • Pain medications like aspirin can trigger rebound headaches if dosage instructions are not properly followed.
      By: blueskies9
      Pain medications like aspirin can trigger rebound headaches if dosage instructions are not properly followed.
    • People withdrawing from pain medications may still experience migraines.
      By: 9nong
      People withdrawing from pain medications may still experience migraines.